Texas, 2006

Damaging Wind in Texas, August 23, 2006

August 23, 2006 · NWS SHV · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 23, 2:03 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 23, 2:03 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
303 PM CDT WED AUG 23 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
FROM THE LOOKS OF THE AFTERNOON ANALYSIS...IT SEEMS CONVECTIVE
ACTIVITY IN ARKANSAS HAS GIVEN THE FRONT A SHOVE SOUTHWARD.  IT NOW
APPEARS TO STRETCH FROM PARIS TEXAS TOWARD INTERSTATE 20.  FOR THE
VERY NEAR TERM /A.K.A. TONIGHT/...SHOWER AND THUNDERSTORM CHANCES
WILL BE BASED UPON RADAR TRENDS IN THE FOURTH QUARTER.  GENERALLY
THOUGH...I EXPECT THE HIGHEST PROBABILITIES OVER THE NORTHERN TIER
OF COUNTIES/PARISHES...WITH THE MORE SCATTERED VARIETY FURTHER
SOUTH.  WE MAY EVEN SEE SOME REDEVELOPMENT IN VICINITY OF THE FRONT
OVERNIGHT...ASSUMING THE LOW-LEVEL JET INCREASES.

GUESS WHAT? MOST OF THE QUESTIONS IN THE SHORT TERM DEAL WITH THE
LOCATION OF THE FRONT AND ITS IMPACT ON CONVECTIVE DEVELOPMENT.  IN
WAKE OF THE SHORTWAVE TODAY...A LITTLE BIT OF DRIER AIR MAY WORK ITS
WAY INTO THE NORTHERN PART OF THE FORECAST AREA FOR TOMORROW JUST
NORTH OF THE BOUNDARY.  BY TOMORROW AFTERNOON...ALL INDICATIONS
POINT TOWARD ANOTHER SHORTWAVE RIDING THE BOUNDARY ACROSS THE
FORECAST AREA.

DETERMINING THE LOCATION OF THE HIGHEST SHOWER/THUNDERSTORM CHANCES
IN THIS SORT OF ENVIRONMENT IS QUITE DIFFICULT...ESPECIALLY THIS
TIME OF YEAR.  AS SUCH...WE ARE HIGHLY DEPENDENT UPON MESOSCALE
INFLUENCES SUCH AS LINGERING OUTFLOW BOUNDARIES...ANY SORT OF
FRONT...AND CLOUD COVER.  IN LIGHT OF THE NEXT SHORTWAVE TROUGH...I
WILL INCREASE RAIN CHANCES OVER OUR EASTERN TIER OF COUNTIES AND
PARISHES...WITH THE HIGHEST NUMBERS SAY FROM HEMPHILL TO COLUMBIA OR
JENA.  LIKE THE PAST COUPLE OF DAYS...LOOK FOR THE BULK OF IT TO
DIMINISH AFTER SUNSET WITH A LINGERING RAIN CHANCE OVERNIGHT.

HEADING INTO FRIDAY...THE FRONT SHOULD BECOME INCREASINGLY DIFFUSE.
IT LOOKS LIKE A RETURN TO MORE TYPICAL CONDITIONS WITH UPPER-LEVEL
RIDGING PARKED ON TOP OF US.  THERE SHOULD BE ONLY A SMALL
POSSIBILITY OF SHOWERS/STORMS DURING THE AFTERNOON AROUND THE PEAK
OF DAYTIME HEATING.

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
UPPER-LEVEL RIDGING OVER THE FORECAST AREA IS EXPECTED TO GRADUALLY
SHIFT EAST AS WE HEAD INTO THE WEEKEND.  AS THIS OCCURS...IT APPEARS
THAT A LONGER WAVE TROUGH WILL MOVE INTO THE WESTERN UNITED STATES
OVER THE COURSE OF THE WEEKEND.  MY FORECAST CONFIDENCE BY MONDAY IS
RATHER LOW THANKS TO THE RATHER DIVERGENT SOLUTION PROVIDED BY THE
MAJOR MEDIUM RANGE MODELS.  SO...WITH THAT SAID . . .

THE UPPER-LEVEL TROUGH SHOULD SHIFT EAST INTO MID-AMERICA BY
MONDAY...ALLOWING A FRONT TO SLIDE CLOSER TO OUR AREA.  HOW FAR EAST
THE FRONT WILL MAKE IT IS STILL UP FOR DEBATE...AS OPERATIONAL RUNS
OF THE GFS MAINTAIN FAIRLY STRONG RIDGING OVER THE FOUR STATE REGION
EARLY NEXT WEEK.  REGARDLESS...THE UPPER TROUGH IS EXPECTED TO BEGIN
WEAKENING AS IT EJECTS INTO THE MID-MISSISSIPPI VALLEY BY MID-WEEK.
GUT FEELING IS THAT THE HIGHEST RAIN CHANCES SHOULD REMAIN FOCUSED
ALONG WHATEVER FRONT IS PRESENT WITH THE OTHERWISE TYPICAL LATE DAY
OR EARLY EVENING VARIETY SHOWER AND STORMS ON TAP THROUGH THE
EXTENDED PERIOD.

BECAUSE OF THIS...VERY FEW SIGNIFICANT CHANGES WILL BE MADE TO DAYS
4 THROUGH 7 AT THIS TIME.  JUST ABOUT THE ONLY CHANGE I CAN SEE
WOULD BE TO BUMP SHOWER/STORM CHANCES INTO CHANCE TERRITORY FOR
MONDAY DUE TO EXPECTED PROXIMITY OF THE UPPER TROUGH/FRONT.

THANKS TO HPC AND WFO JACKSON FOR COLLABORATION THIS AFTERNOON. /21/

&&

.AVIATION...
NO APPRECIABLE CHANGES SINCE THE MORNING DISCUSSION. EXPECTING
SCATTERED CONVECTION TO BE FOCUSED THROUGH THE REMAINDER OF THE
AFTERNOON/EARLY EVENING NEAR THE WEAK FRONTAL BOUNDARY EXTENDING
FROM NEAR MKO...TO DEQ...TO JUST N OF ELD...TO GWO. TEMPO THUNDER
WILL REMAIN IN FOR THE TXK/ELD/MLU TERMINALS THROUGH THIS
EVENING...BEFORE CONVECTION WANES AFTER SUNSET. EXTENSIVE MID LEVEL
CLOUD DECK HAS DETERRED HEATING SCATTERED THUNDERSTORM DEVELOPMENT
ACROSS NE TX AND N LA N OF I-20 THIS AFTERNOON...ALTHOUGH LATEST
SATELLITE LOOPS HAVE SHOWN THIS CLOUD DECK ERODING. THUS...IT
REMAINS FEASIBLE THAT ISOLATED/SCATTERED CONVECTION COULD STILL FIRE
AFTER 20Z ACROSS THE REMAINDER OF THE TAF SITES...ALTHOUGH GIVEN THE
LACK OF OUTFLOW BOUNDARIES FROM CURRENT CONVECTION...STORMS MAY BE
FEW AND FAR BETWEEN. HOWEVER...AIR MASS IS QUITE UNSTABLE...THUS
ISOLATED WET MICROBURSTS WILL BE POSSIBLE OVER E TX/NORTHCENTRAL LA.
SHOWER REDEVELOPMENT WILL BE POSSIBLE OVERNIGHT ACROSS THE RED RIVER
VALLEY OF NE TX...AND COULD AFFECT THE TXK AND POSSIBLY THE ELD TAF
SITES AROUND 8-9Z. SHOULD THE FRONT SAG ANY FARTHER S...THE SHV/MLU
TERMINALS COULD BE AFFECTED. MVFR CONDITIONS WITH 3-5SM BR WILL BE
POSSIBLE OVERNIGHT AT THE TAF LOCATIONS THAT RECEIVE RAINFALL...AS
WINDS WILL REMAIN L/V. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  93  74  93 /  40  40  30  40
MLU  71  92  72  92 /  50  40  30  50
DEQ  68  92  71  95 /  50  30  20  30
TXK  71  94  73  94 /  50  30  20  30
ELD  69  92  71  93 /  50  30  20  40
TYR  74  92  75  95 /  40  40  30  30
GGG  73  94  74  94 /  40  40  30  40
LFK  74  92  74  96 /  30  50  30  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

PUBLIC FORECASTER...BUTTS
AVIATION/FIRE WEATHER FORECASTER...NUMBER 15
Hazardous weather outlook, Aug 23, 11:18 AM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1218 PM CDT WED AUG 23 2006

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1218 PM CDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST...AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
ACROSS THE FOUR STATE REGION.  MOST OF THE THUNDERSTORMS ARE
EXPECTED TO BE SEEN GENERALLY NORTH OF A MOUNT VERNON TEXAS TO
MONROE LOUISIANA LINE.  CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAINFALL...AND WIND GUSTS UP TO 40 MILES AN HOUR CAN BE EXPECTED...
ESPECIALLY WITH THE STRONGER STORMS.  ORGANIZED SEVERE WEATHER IS NOT
EXPECTED.

DAYTIME HEATING WILL AGAIN COMBINE WITH A MOIST AIRMASS...AND AN
APPROACHING UPPER LEVEL DISTURBANCE...TO RESULT IN SCATTERED
THUNDERSTORM DEVELOPMENT THIS AFTERNOON.  THE GREATEST COVERAGE OF
THUNDERSTORMS ARE EXPECTED TO BE ACROSS SOUTHEAST OKLAHOMA AND
SOUTHERN ARKANSAS...IN VICINITY OF A STATIONARY FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS IS NOT EXPECTED THROUGH TONIGHT.

BUTTS

The radar

The Shreveport radar (KSHV), 160 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
August 23, 4:45 PM CST
Where
Wood County, 7 mi SW of Quitman
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.733, -95.517

Trees were downed in the community of Golden.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529616.